Winter Storm, Kalkaska
- When
- November 24, 4:00 AM EST to November 25, 3:00 AM EST
- Where
- Kalkaska forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.685, -85.090 (the zone’s center; the record gives no point)
Another clipper moved southeast across the northern Great Lakes. This brought up to 3 inches of snow to the region on the 23rd (the day before Thanksgiving), along with patchy freezing drizzle.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Another clipper moved southeast across the northern Great Lakes. This brought up to 3 inches of snow to the region on the 23rd (the day before Thanksgiving), along with patchy freezing drizzle. The main show began that night, as much colder air raced into the region. Lake effect snow quickly developed, and became intense by afternoon of Thanksgiving Day (the 24th). Near-blizzard conditions developed, with wind gusts of 25 to 35 mph inland and 50 mph near the coastlines, lowering visibilities to near zero at times. Total snowfall amounts of 12 to 18 inches were common in the prime snowbelts regions around Gaylord, Kalkaska, and Mancelona. Holiday travel was impacted severely by the falling, blowing, and drifting snow. Numerous accidents occurred on area highways. The snow and winds gradually diminished on Thanksgiving Night - just ahead of the next system.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Nov 23, 10:06 PM EST, 5 hours 54 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1006 PM EST WED NOV 23 2005
.UPDATE...POTENT COLD FRONT HAS REACHED THE LAKE HURON SHORELINE
LATE THIS EVENING...AS THE STRONG 500 MB LOW CENTER CONTINUES TO
DROP SE TOWARD ERN LAKE SUPERIOR. STRONG CAA HAS BEGUN ACROSS
WISCONSIN...UPPER MICHIGAN AND WRN LOWER MICHIGAN BEHIND THE FRONT.
SURFACE TEMPS ARE STILL RELATIVELY WARM...WITH MANY OBS STILL
REPORTING TEMPS IN THE UPPER 20S TO MID 30S. HOWEVER...850 MB TEMPS
ARE RAPIDLY COOLING THRU THE NEGATIVE TEENS...KICKING OFF AMBLE
OVER-LAKE INSTABILITY. LAKE INSTABILITY COMBINED WITH SYNOPTIC
INSTABILITY AS TEMPS COOL ALOFT AND INVERSION HEIGHTS CLIMB TO NEAR
12 KFT HAVE RESULTED IN RAPID DEVELOPMENT OF LAKE ENHANCED SNOW
SHOWERS STREAMING INTO NRN MICHIGAN OFF OF LAKES SUPERIOR AND
MICHIGAN. RECENT KMQT AND KAPX RADAR LOOPS CLEARLY ILLUSTRATE THIS
EVOLUTION AS PURELY SYNOPTIC SNOWFALL HAS EXITED EASTWARD AND
CONVECTIVELY INDUCED HORIZONTAL ROLLS (LAKE EFFECT SNOW BANDS) ARE
TRYING TO ORGANIZE. LAKE BANDS HAVE BEEN SOMEWHAT DISORGANIZED
DURING THE ONSET OF CAA DUE TO THE PRESENCE OF UPPER SUPPORT VIA A
STRONG SHORT WAVE MOVING THRU ERN UPR MICHIGAN AS IT ROTATES THRU
THE BASE OF THE 500 MB LOW. HOWEVER...LARGE AREAS OF 28+ DBZ HAVE
ALREADY DEVELOPED WITHIN THE DISORGANIZED BANDS...IMPACTING THE
TYPICAL NW FLOW SNOWBELT REGIONS AND BEYOND DUE TO STRONG WINDS
DRIVING THE BANDS FURTHER INLAND. MOST PERSISTENT BAND HAS BEEN
AFFECTING AREAS ALONG A LINE FROM CENTRAL ANTRIM COUNTY TO NEAR GOV
TO NORTH OF HTL. WIND SPEEDS HAVE PICKED UP TO 20 KTS WITH GUSTS TO
35 KTS ALONG THE LAKESHORES...WITH LESSER WIND SPEEDS INLAND. NO
THUNDER DETECTED SO FAR...BUT INSTABILITY/INVERSION HEIGHTS ARE
STILL IN THE PROCESS OF INCREASING.
WILL MAKE VERY FEW CHANGES TO THE FORECAST FOR THE OVERNIGHT HOURS.
EVENT IS STILL IN THE PROCESS OF UNFOLDING (I.E. INCREASING WIND
SPEEDS...FALLING TEMPS...LAKE ENHANCED SNOW SHOWER ORGANIZATION AND
INCREASING POTENTIAL FOR EMBEDDED THUNDER). WILL UPDATE ZONE
FORECAST TO FRESHEN WORDING FOR THE OVERNIGHT HOURS. OTHERWISE...
CURRENT HEADLINES AND GOING FORECAST WILL CHANGE VERY LITTLE.
.PREV DISCUSSION...ISSUED 343 PM EST WED NOV 23 2005
DISCUSSION...SYNOPTIC SNOW CONTINUES TO WORK THROUGH THE FORECAST
AREA...AHEAD OF 988MB LOW MOVING ACROSS EASTERN SUPERIOR AND
ASSOCIATED COLD FRONT CROSSING LAKE MI. THE VERY COLD AIR IS JUST
STARTING TO SURGE SOUTHWARD ACROSS SUPERIOR...WITH SUB-ZERO READINGS
WEST OF JAMES BAY EVEN AT MIDDAY. POLAR VORTEX IS ON SCHEDULE...
MOVING ONSHORE INTO FAR NORTHERN ONTARIO FROM HUDSON BAY. LAKE
EFFECT SNOW (LES) REMAINS THE MAIN ISSUE THRU FRIDAY...AMPLIFIED BY
STRONG WINDS TONIGHT/THURSDAY.
NO SIGNIFICANT MODEL DIFFERENCES ARE NOTED THRU FRIDAY...AND IN
GENERAL THEY APPEAR TO HAVE A GOOD HANDLE ON THINGS.
TONIGHT/THURSDAY...THE DIE IS LARGELY CAST...WITH HEADLINES ALREADY
UP EVERYWHERE. MAINLY JUST SOME FINE-TUNING NEEDED. EXTREMELY COLD
AIR WILL BLAST IN BEHIND THE FRONT...WITH DETERIORATING CONDITIONS
FROM MID EVENING THRU THE NIGHT. EXTREME INSTABILITY WILL RESULT...
WITH DELTA T/S WELL INTO THE 20S. COLD CORE UPPER DISTURBANCE WILL
BE OVERHEAD AT DAYBREAK...WITH 700MB TEMPS TO -30C AND 500MB TEMPS
TO -36C. THIS RESULTS IN A VERY DEEP UNSTABLE LAYER...WITH INVERSION
HEIGHTS TO 10K FEET AND LAKE INDUCED CAPES IN EXCESS OF 500J/KG
(PERHAPS NEARING 1K J/KG AT DAYBREAK). SO IT WILL SNOW...AND IN THE
SNOWBELTS IT WILL SNOW VERY VERY HARD. WINDIEST CONDITIONS WILL BE
WITHIN 10SM OF THE DOWNWIND SHORELINES OF THE GREAT LAKES (25-35
G45 MPH)...WITH LESSER WINDS IN THE FORESTED INTERIOR.
EASTERN UPPER STILL LOOKS LIKE A SOLID NNW FETCH TONIGHT (KEEPING
HEAVY SNOW WELL WEST OF I-75)...TURNING NORTH TOMORROW (EVENTUALLY
PUSHING HEAVY SNOW ENTIRELY WEST OF CHIP/MACK COUNTIES). INVERSION
HEIGHTS ALSO COME DOWN SHARPLY IN THE AFTERNOON IN EASTERN
UPPER...DROPPING TO 4K FEET BY 21Z. HOWEVER...THIS AREA STILL HAS
DEEP MOISTURE AND SOME FORCING FOR ASCENT (MID LEVEL WARM ADVECTION
IN WAKE OF COLD CORE) THRU THE PM. DON/T THINK SNOW WILL STOP...BUT
WILL DIMINISH CONSIDERABLY IN INTENSITY DURING THE DAY. RUNNING THE
WARNINGS THERE THRU THE DAY REMAINS THE CONSERVATIVE AND PRUDENT
COURSE...THOSE HEADLINES COULD BE LOWERED/DOWNGRADED EARLY DEPENDING
ON HOW THINGS EVOLVE.
NORTHERN LOWER SEES NW FLOW THRU THESE PERIODS...WITH A BIT OF
TURNING TO THE NNW VERY LATE THURSDAY IN THE FAR NORTH. THUS
SNOWFALL EMPHASIS REMAINS THE BIG 5 COUNTIES AND LEELANAU. COULD SEE
A BRIEF WINTRY MIX OF RAIN/SNOW/DRIZZLE IN THE SW ZONES THIS
EVENING...AS MID LEVEL CLOUDS DEPART AND BEFORE COLD AIR SURGES IN.
BLIZZARD CONDITIONS REMAIN MOST LIKELY FOR NW FLOW COASTAL
COUNTIES...MAINLY CHARLEVOIX AND ANTRIM...WITH LEELANAU SOMEWHAT
MORE MARGINAL BUT STILL A COUNTY THAT OFTEN GETS HIT HARD IN NW
FLOW. FOR THE REST OF THE AREA...EITHER THE STRONGER WINDS OR
HEAVIER SNOW BANDS WILL NOT BE CONSISTENT ENOUGH FOR CONSISTENT
BLIZZ CONDITIONS. IT WILL STILL BE PLENTY NASTY.
TO SUMMARIZE...NO MAJOR CHANGES NEEDED IN THESE PERIODS. HEADLINES
LOOK FINE. WILL TWEAK ACCUMS JUST A BIT...PAINTING A BIT MORE SNOW
IN LEELANAU/GD TRAVERSE (AND A BIT LESS CHARLEVOIX/OTSEGO) WITH
MODELS TRENDING TOWARD A TINY BIT MORE NORTHERLY LOW LEVEL FLOW.
MARINE...WILL UP TO STORMS FROM MBL TO GD TRAVERSE LT...WHERE
STRONGEST ONSHORE FLOW IS PROGGED IN THE MORNING. WOULDN/T BE
SHOCKED IF PRESQUE ISLE LIGHT GOT THERE TOO...BUT THEN WE RARELY ARE.
THURSDAY NIGHT...DELTA T/S REMAIN IN THE LOWER 20S...WITH NORTH
1000-850MB WINDS IN EASTERN UPPER...NNW IN NORTHERN LOWER. WITH MID
LEVEL SUBSIDENCE FINALLY BECOMING ESTABLISHED...WE/LL SEE INVERSION
HEIGHTS COME DOWN ON LAKE MI TO 6K FEET OR SO...ALONG WITH MID-LEVEL
DRYING (MOST SIGNIFICANT IN EASTERN UPPER/NE LOWER MI. THE POTENT
SUPERIOR CONNECTION WILL KEEP NW LOWER MI UNDER THE GUN FOR HEAVIER
SNOW...THOUGH EMPHASIS WILL SHIFT WEST OF M-66 WITH NNW FLOW. COULD
EASILY SEE ANOTHER 3-6 INCHES IN THESE AREAS...MUCH LESS TO THE
EAST. NORTHERN LOWER WARNINGS RIDE THRU THE NIGHT...THOUGH SOME OF
THE EASTERN COUNTIES CAN PROBABLY BE SHAVED OFF LATER ON.
FRIDAY...SURFACE RIDGING THAT STARTS THE MORNING IN THE UPPER MS
VALLEY WILL TRY TO TRANSLATE EAST INTO THE LAKES...THOUGH THE WARM
LAKES WILL TRY TO BEAT IT BACK A BIT. 1000-850MB WINDS WILL
GRADUALLY WEAKEN BELOW 20KT WHILE BACKING TO THE WEST. NEUTRAL
THERMAL ADVECTION IS EXPECTED...SO DELTA T/S IN THE LOWER 20S REMAIN
VERY FAVORABLE FOR LES (WITH INVERSION HEIGHTS 5-6K FEET). THE
BACKING WINDS WILL SPREAD THINGS OUT SOME...AND LACK OF SYNOPTIC
SUPPORT WILL ALSO KEEP THINGS FROM GETTING OUT OF HAND. BUT WITH
ABUNDANT INSTABILITY AND NOTHING TO REALLY STOP IT...SOME MODERATE
LOCAL SNOW ACCUMS ARE CERTAINLY POSSIBLE. IT/S POSSIBLE WARNINGS FOR
SOME COUNTIES WILL EVENTUALLY NEED TO BE EXTENDED TO THIS PERIOD...
TOO SOON TO MAKE THAT CALL NOW.
ZOLTOWSKI
LONG TERM...MODELS ARE IN PRETTY GOOD AGREEMENT FOR THE FRIDAY NIGHT
THROUGH SATURDAY TIME FRAME. WITH THE ISENTROPIC FLOW COUPLED WITH
THE SW FLOW OVER LAKE MICHIGAN.
FRIDAY NIGHT...850 MB TEMPERATURES ARE STILL COOLER THAN -10C
THROUGH 12Z SATURDAY SO THE DELTA TS REMAIN>13C. THERE IS A BIT OF
A DISCREPANCY IN THE WIND DIRECTIONS WITH THE NAM/ETA SHOWING MORE
SW THAN THE GFS WHICH IS SSW. HOWEVER, WITH THE SET UP, WOULD NOT
BE SURPRISED WITH A PRETTY DECENT SNOW DUMP AS THE SOUNDINGS SHOW
GOOD MOISTURE THROUGH -20 AND THE ETA WITH AN ISOTHERMAL LAYER
AROUND -13C. THE GFS IS A BIT COOLER WITH ITS LAYER AROUND -17C.
THIS WOULD BE GOOD FOR FLAKE GROWTH. ADDING TO IT WILL BE THE 500 MB
SHORTWAVE TROUGH MOVING THROUGH THE LONG WAVE.
SATURDAY...A BIT OF A DIFFERENCE HERE AS THE GFS IS A BIT WARMER
THAN THE NAM/ETA. BY 00Z THE NAM/ETA IS AROUND -6C AND THE GFS
AROUND -2 TO -4C. HAVE LEFT THE GFS IDEA OF SNOW WITH IT HAVING
MOISTURE THROUGH -12C AND THE FACT THAT THE GFS HAS DONE BETTER PAST
24 HOURS THAN THE NAM/ETA.
EXTENDED (SUNDAY THROUGH WEDNESDAY)...MODELS START OUT PRETTY
GOOD, BUT THEN DIVERGE ALL OVER THE PLACE, WITH THE SPAGHETTI PLOTS
SHOWING ALL SORTS OF SPREAD. SO HAVE FOLLOWED HPCS LEAD. SO THE
FORECAST WILL LOOK LIKE THIS...SUNDAY, WHILE THERE IS A REMNANT OF A
COLD FRONT THROUGH THE FORECAST AREA, WILL LEAVE IT DRY AS THE FRONT
CONTINUES SOUTH AND WASHES OUT. MONDAY, MOISTURE INCREASES WITH THE
NE FLOW AS THE NEXT SYSTEM MOVES OUT OF THE LOWER MISSISSIPPI
VALLEY. TUESDAY, THE CHANCE OF RAIN/SNOW AS THE 850 TEMPERATURE WARM
TO +5C AND THE SFC LOW MOVES THROUGH THE LOWER PENINSULA. WEDNESDAY,
THE FRONT WILL BE NORTH OF THE FORECAST AREA, SO EXPECTING NW FLOW
AND SNOW SHOWERS.
LUTZ
&&
.APX...WATCHES/WARNINGS/ADVISORIES...
GALE WARNING...TONIGHT AND THURSDAY...
ALL NEARSHORE WATERS EXCEPT LMZ344-345-LHZ348-349
STORM WARNING...TONIGHT AND THURSDAY...
LMZ344-345
GALE WARNING...OVERNIGHT AND THURSDAY...
LHZ348-349
BLIZZARD WARNING...TONIGHT AND THURSDAY...
MIZ019>021.
WINTER STORM WARNING...THURSDAY NIGHT...
MIZ019>021
WINTER STORM WARNING...TONIGHT AND THURSDAY...
MIZ008-015
WINTER STORM WARNING...TONIGHT THROUGH THURSDAY NIGHT...
MIZ016>018-022-023-025>029-031>034
SNOW AND BLOWING SNOW ADVISORY...TONIGHT AND THURSDAY...
MIZ024-030-035-036-041-042.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 500 PM EST WED NOV 23 2005 MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345- LHZ345>349-241100- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND LAKE SUPERIOR 500 PM EST WED NOV 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TONIGHT LAKE EFFECT SNOW SHOWERS WILL REDEVELOP TONIGHT AND BECOME HEAVY AT TIMES...MAINLY AFTER MIDNIGHT. STRONG WINDS WILL PRODUCE BLOWING AND DRIFTING SNOW WITH SIGNIFICANT REDUCTIONS IN VISIBILITY...WITH BLIZZARD AND NEAR BLIZZARD CONDITIONS AT TIMES...ALSO EXPECT ISOLATED THUNDER LATE TONIGHT. GALE OR STORM FORCE WINDS ARE EXPECTED ON ALL NEARSHORE WATERS. SEE ONGOING WARNINGS... ADVISORIES...AND MARINE FORECASTS FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LAKE EFFECT SNOW SHOWERS WILL CONTINUE THROUGH THANKSGIVING NIGHT. THE SNOW SHOWERS WILL BE HEAVY AT TIMES. STRONG WINDS WILL PRODUCE BLOWING AND DRIFTING SNOW ON THURSDAY...WITH SIGNIFICANT REDUCTIONS TO VISIBILITY...AND BLIZZARD TO NEAR BLIZZARD CONDITIONS AT TIMES...ALSO EXPECT ISOLATED THUNDER IN THE MORNING. GALE AND STORM FORCE WINDS WILL PERSIST ON ALL NEARSHORE WATERS THURSDAY. SEE ONGOING WARNINGS...ADVISORIES...AND MARINE FORECASTS FOR ADDITIONAL DETAILS. LAKE EFFECT SNOW WILL CONTINUE INTO FRIDAY...WITH ADDITIONAL ACCUMULATIONS POSSIBLE. SOUTHWEST WINDS WILL BRING THE POTENTIAL FOR SIGNIFICANT SNOW FALL IN EASTERN UPPER AND PORTIONS OF NORTHWEST LOWER MICHIGAN ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE RELAY SNOWFALL AND WIND REPORTS TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE) SMD/JSL/JZ
The national radar mosaic for the moment the first event began.
17 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, November 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5484780, 5484773, 5484774, 5484778, 5484781, 5484783, 5484784, 5484785, 5484771, 5484775, 5484776, 5484779, 5484782, 5484786, 5484787, 5484777, 5484772.